What medications cause swollen ankles and feet?
Swelling in your ankles and feet is called peripheral edema. Many medications can cause this swelling.
Calcium channel blockers, which help to manage blood pressure, are a common cause, especially a type called dihydropyridines. The drug amlodipine is an example. Some swelling of the feet and ankles occurs in almost half the people who take calcium channel blockers.
Other drugs that may cause peripheral edema include:
- Other blood pressure medications called beta blockers, clonidine, hydralazine, minoxidil and methyldopa
- Hormone drugs, including corticosteroids, estrogen, progesterone and testosterone
- Drugs used to treat seizures called gabapentinoids, including pregabalin and gabapentin
- Cancer chemotherapy drugs docetaxel, gemcitabine, pemetrexed, lenalidomide, thalidomide and targeted immunotherapy
- Non-steroidal anti-inflammatory drugs (NSAIDs)
- The diabetes drug pioglitazone
- Antidepressants called monoamine oxidase inhibitors (MAOIs)
- The Parkinson’s disease medication pramipexole
Signs of peripheral edema from medications include:
- Swelling of both feet or ankles
- Skin over the swollen areas that looks stretched and shiny
- Pitting edema, which is a dimple in your leg or ankle after you press with your finger
- Swelling that gets worse when sitting or standing and better when lying down or putting your feet up
- A heavy feeling in your legs
Peripheral edema due to a medication usually occurs on both sides and may begin after you start a new medication.
Peripheral edema means swelling in your extremities. The edema is caused by fluid that builds up in your body tissues. This edema is most common in your feet and ankles because gravity pulls the fluid down to your lower legs. Because of gravity, you may see more swelling after sitting or standing, but the swelling will go down if you put your legs up.
There are many causes of peripheral edema, including heart failure, weak veins in your legs, or problems with your kidney or liver.
If you have signs of peripheral edema, let your doctor know. If it is caused by a medication, changing the medication should make the edema go away. Your doctor will also want to rule out other possible causes before changing your medication.
- Gasparis AP, Kim PS, Dean SM, Khilnani NM, Labropoulos N. Diagnostic Approach to Lower Limb Edema. Phlebology. 2020 Oct;35(9):650-655. https://dx.doi.org/10.1177%2F0268355520938283.
- U.S. National Library of Medicine Bookshelf. Peripheral Edema. StatPearls. July 2021. Available at: https://www.ncbi.nlm.nih.gov/books/NBK554452/. [Accessed February 9, 2022].
Related medical questions
- What is the best time of day to take blood pressure medication?
- How do I reduce swelling from amlodipine?
- How long does it take for amlodipine to work?
- Best time to take amlodipine - day or night?
- How long does amlodipine stay in your system?
- Does amlodipine cause weight gain?
- What is the best way to reduce swelling in your face?
- What are the equivalent dosages of bumetanide, furosemide & torsemide?
- Does Truxima make you gain weight?
- What are swollen ankles and feet a sign of?
- What is the strength of CaroSpir (spironolactone) oral suspension?
- Amlodipine Information for Consumers
- Amlodipine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amlodipine (detailed)
Related support groups
- Amlodipine (138 questions, 306 members)
- Edema (35 questions, 125 members)